Thunderstorm Wind, Todd
- When
- May 27, 5:00 PM CST to 5:05 PM CST
- Where
- Todd County, 7 mi ESE of Rosebud
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.191, -100.722
A line of thunderstorms produced strong wind gusts as they moved across Todd County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of thunderstorms produced strong wind gusts as they moved across Todd County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 12:37 PM CST, 4 hours 23 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1237 PM MDT Fri May 27 2022 .DISCUSSION...(This Evening Through Friday) Issued at 1236 PM MDT Fri May 27 2022 Water vapor shows upper ridge axis over the Northern Plains with upper trof working into the western CONUS, and distinct wave over the Northern Rockies. At the surface, broad trof over eastern MT/eastern WY with best pressure falls over western SD. Temps are generally in the mid 70s to mid 80s early this afternoon, with fairly abundant mid/high clouds holding temps down a bit. Surface low expected to form this afternoon over far western SD invof the Black Hills per best pressure falls. MLCAPE will be in the 500-1000J/kg range along the surface trof and especially north of the surface low into northwest SD. Best chance for showers/storms will be in the late afternoon to early evening time frame mainly along/north of I-90 in northeast WY, the Black Hills and northwest SD. Given the dry low levels and higher LCLs, main concern with any storms will be wind gusts given DCAPE aoa 1000J/kg. It's possible that MLCAPE may not reach its full potential given the amount of mid/high clouds, but that remains to be seen. Activity should quickly push out of the area by mid evening. Stronger wave arrives Saturday, with better moisture in place near/east of the Black Hills given inverted trof extending north into far western SD. MLCAPE should be a bit higher than today given increased low level moisture, and shear profiles combined with CAMs output suggest several bowing segments possible with storms, especially near/south of I-90 in western SD. Large hail also a risk, particularly with more discrete supercells. Given rather high PW's, heavy rains also a possibility. Temps should be wide ranging from west to east given inverted trof. Upper low forms over southern ID on Sunday and shifts into the Northern Plains on Monday, a bit more of an easterly track than previous model runs suggested. Looks like best potential for widespread precip will be in the Sunday night and Monday time frame. There is some chance for a severe threat on Sunday in our eastern zones, and will be dependent on position of frontal boundary. PWs will be remain high with potential for heavy rains at times. Upper low/trof should shift east of the area on Tuesday. Drier and warmer conditions will returns for mid/late next week, although west/northwest flow will lead to some chances for precip at times. && .AVIATION...(For the 18Z TAFS Through 18Z Saturday) Issued At 1127 AM MDT Fri May 27 2022 VFR conditions are expected through the early afternoon hours. Breezy southerly winds will continue through the afternoon. Winds will then switch to the northwest in the late afternoon and evening behind a cold front. Isolated to scattered showers and thunderstorms will develop near the front later this afternoon and track east into the evening hours. A few storms could become severe with strong wind gusts the primary threat. Local and brief MVFR conditions are possible in and near any stronger storms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Johnson AVIATION...13
Hazardous Weather Outlook National Weather Service Rapid City SD 526 AM MDT Fri May 27 2022 SDZ001-002-012>014-024-025-072-073-WYZ056-057-071-281300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Western Crook-Wyoming Black Hills-Northeastern Crook- 526 AM MDT Fri May 27 2022 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms late this afternoon and early evening, meaning that scattered severe storms are possible. The primary hazard will be damaging wind gusts, but hail is also a possibility. .DAYS TWO THROUGH SEVEN...Saturday through Thursday An unsettled pattern will continue to bring daily chances for showers and thunderstorms across the area through early next week. On Saturday, there is a risk for strong to severe thunderstorms during the afternoon and evening, with the best chances across the Black Hills and areas to the east. Primary hazards include large hail and strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ026>032-041>044-046-047-049-074-WYZ054-055-058-281300- Rapid City-Southern Foot Hills-Central Black Hills- Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon- Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Hermosa Foot Hills-Northern Campbell-Southern Campbell-Weston- 526 AM MDT Fri May 27 2022 /626 AM CDT Fri May 27 2022/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms late this afternoon and early evening, meaning that isolated severe storms are possible. The primary hazard will be damaging wind gusts, but hail is also a possibility. .DAYS TWO THROUGH SEVEN...Saturday through Thursday An unsettled pattern will continue to bring daily chances for showers and thunderstorms across the area through early next week. On Saturday, there is a risk for strong to severe thunderstorms during the afternoon and evening, with the best chances across the Black Hills and areas to the east. Primary hazards include large hail and strong wind gusts. A few strong to severe thunderstorms are also a possibility Sunday afternoon, especially for areas to the southeast of the Black Hills into south central South Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
419 PM MDT Fri May 27 2022
SDZ044-047-272245-
Bennett SD-Todd SD-
419 PM MDT Fri May 27 2022
...A strong thunderstorm will impact portions of southwestern Todd
and southeastern Bennett Counties through 445 PM MDT/545 PM CDT/...
At 419 PM MDT/519 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles north of Nenzel, or 30 miles east of Martin,
moving east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Spring Creek around 530 PM CDT.
Other locations in the path of this storm include Saint Francis and
Two Strike.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for south central and southwestern South Dakota.
&&
LAT...LON 4308 10133 4322 10089 4300 10074 4299 10079
4299 10128
TIME...MOT...LOC 2219Z 249DEG 33KT 4304 10116
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JCSpecial Weather Statement
National Weather Service Rapid City SD
424 PM MDT Fri May 27 2022
SDZ001-002-272315-
Perkins SD-Harding SD-
424 PM MDT Fri May 27 2022
...Strong thunderstorms will impact portions of northeastern Harding
and northwestern Perkins Counties through 515 PM MDT...
At 424 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Ludlow to Slim Buttes.
Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lodgepole.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern South Dakota.
&&
LAT...LON 4567 10260 4548 10327 4594 10340 4594 10266
TIME...MOT...LOC 2224Z 243DEG 35KT 4593 10326 4554 10317
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
436 PM MDT FRI MAY 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 2 WNW DWTN SPEARFISH 44.51N 103.89W
05/27/2022 M1.50 INCH LAWRENCE SD TRAINED SPOTTER
LOTS OF HALF INCH HAIL. A FEW PING PONG SIZE HAIL. RAIN
TOTAL 0.24".
&&
CALDERONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
447 PM MDT FRI MAY 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM TSTM WND GST 11 SW PARMELEE 43.23N 101.20W
05/27/2022 M53 MPH TODD SD MESONET
0438 PM NON-TSTM WND GST 11 W HOT SPRINGS 43.43N 103.69W
05/27/2022 M52 MPH FALL RIVER SD MESONET
&&
CALDERONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
452 PM MDT FRI MAY 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL LEAD 44.35N 103.76W
05/27/2022 E1.25 INCH LAWRENCE SD PUBLIC
&&
CALDERONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
456 PM MDT FRI MAY 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 1 SSW DEADWOOD 44.37N 103.73W
05/27/2022 E0.88 INCH LAWRENCE SD TRAINED SPOTTER
&&
KPThe North Platte radar (KLNX), 138 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
3 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at around 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020188, 1020189, 1020192.